New Hampshire, 2012

Flooding in New Hampshire, September 19, 2012

September 19, 2012 · NWS GYX · 2 events in 2 counties and zones

A slow moving cold front dropped 2 to 4 inches of rain over a 12-hour period across portions of northern and central New Hampshire. This resulted in a brief period of minor flooding on the Pemigewasset and Saco Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A slow moving cold front dropped 2 to 4 inches of rain over a 12-hour period across portions of northern and central New Hampshire. This resulted in a brief period of minor flooding on the Pemigewasset and Saco Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 18, 8:54 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 8:54 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
954 PM EDT TUE SEP 18 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH THROUGH NORTHERN NEW ENGLAND
TONIGHT... WITH HEAVY RAIN AND GUSTY WINDS EXPECTED AS IT MOVES
THROUGH. HIGH PRESSURE WILL BUILD IN TOMORROW WITH COOLER WEATHER.
COLD TEMPERATURES ARE EXPECTED BY THURSDAY MORNING WITH A FREEZE
POSSIBLE IN INLAND AREAS. THE FRONT MAY MOVE BACK IN FROM THE EAST
ON FRIDAY OR SATURDAY...POSSIBLY BRINGING MORE CLOUDS AND WET
WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WILL UPDATE TO INPUT LATEST OBSERVED DATA RESULTING IN JUST A FEW
TWEAKS TO THE PREVIOUS FCST. HAVE ALREADY INCREASED THE CHC OF
PRCP TNGT BASED ON CURRENT RADAR TRENDS. THE OVERALL FCST REMAINS
INTACT WITH THE EMPHASIS ON THE STRONG GUSTY WINDS WITH A WIND ADV
IN EFFECT AND RAIN WHICH COULD BE HEAVY AT TIMES AND ALSO THE
POSSIBILITY OF A TSTM.

THERE ARE LINES OF HEAVY SHRA ACROSS ERN NY STATE AND TO THE S AT
THIS TIME WHICH WILL PROGRESS TO THE E THOUGH THEY MAY WEAKEN WITH
TIME. THESE CONVECTIVE CELLS ARE BRINGING DOWN THE STRONG WINDS
ALOFT WITH VERY STRONG GUSTS AT THE SFC. THERE IS NO LIGHTNING
WITH THE NRN PART OF THIS ACTIVITY...WHILE SOME CLOUD TO GROUND
STRIKES ARE OCCURRING OVER SRN MOST NY AND INTO PA/NJ. WILL HAVE
TO MONITOR THIS ACTIVITY AS IT PROGRESS TO THE E INTO THE FCST
AREA. THOUGH THIS ACTIVITY WILL WEAKEN WITH TIME THERE IS STILL
THE POTENTIAL FOR IT TO PRODUCE STRONG WINDS...AND THE CHC WE
COULD HAVE A TSTM AS WELL. THUS THE WIND ADV REMAINS IN EFFECT.

PREVIOUS DISCUSSION...
BULK OF UPCOMING WX EVENT WILL OCCUR DURING THE OVERNIGHT AS
DEEPENING CLOSED 500 MB LOW TRACKS TO OUR NW AND QUICKLY TILTS NEG
AS IT PASSED BY. THIS WILL ACCELERATE A SFC COLD ACROSS THE REGION
OVERNIGHT. WAA PRECIP IS OCCURRING THIS AFTERNOON...AND COULD
SUBSIDE BRIEFLY LATE AFTERNOON TO EARLY EVENING...BEFORE THE
HEAVIEST RAIN MOVES IN LATER TONIGHT INTO THE PRE-DAWN HOURS OF
WED. THIS WILL LKLY OCCUR 2-4 HOURS IN ADVANCE OF THE ACTUAL
FRONT...WITH AN INCH OR OF RAIN IN THAT TIME. SEE HYDRO DISCUSSION
FOR MORE INFO. TOTAL RAINFALL BY WED MORNING WILL BE ON THE ORDER
OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMTS IN S-SE UPSLOPE
AREAS...AND WHERE PERSISTENT CONVECTION MAY OCCUR.

WINDS ARE ANOTHER ISSUE...AS STRONG LOW LVL JET WORKS OVER THE TOP
OF INVERSION. THE INVERSION IS SHALLOW...ONLY ABT 1000 FT...SO THE
HILLTOPS AND MTNS WILL SEE WINDS GUSTING TO 50 MPH OR SO...
HOWEVER...LOWER ELEVATIONS WILL BE MORE LIMITED...BUT A HEAVY
DOWNPOUR OR A TSRA COULD MIX DOWN GUSTS CLOSE TO THIS ALMOST
ANYWHERE. ALSO IMMEDIATE COASTAL AREAS WILL SEE A BETTER CHANCE
FOR STRONG WIND GUSTS AS WELL. THE STRONGEST WINDS WILL OCCUR FOR
2-3 HOURS IN ADVANCE OF THE COLD FRONT...BUT WINDS WILL BE GUSTY
FOR THE REST OF THE AFTERNOON AS WELL.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
COLD FRONT SHOULD CLEAR THE ENTIRE CWA BETWEEN 09 AND 13Z...AND
ANY EARLY MORNING SHRA SHOULD END QUICKLY...FOLLOWED BY CLEARING.
ONCE WINDS SHIFT TO THE W IN THE MORNING...THEY WILL BECOME
GUSTY...BUT SHOULD BE LIMITED TO 25 MPH GUSTS.

BIG QUESTION FOR WED NIGHT IS HOW QUICKLY WINDS DIMINISH AND ALLOW
FOR GOOD RAD COOLING...AS COLD AIR MASS MOVES IN. IT WILL BE COLD
ENOUGH WITH CLEAR AND CALM CONDS TO GET BLO FREEZING IN THE MTNS
VLYS...PERHAPS BLO 30F...AND INTO THE MID TO UPPER 30S IN INLAND
PARTS OF THE COASTAL COUNTIES. SO FROST/FREEZE PRODUCTS ARE A GOOD
BET FOR TOMORROW NIGHT...BUT...GIVEN CURRENT WX FLAGS WILL HOLD
OFF UNTIL AFTER THE CURRENT EVENT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
BIGGEST UNCERTAINTY IN THE LONGER TERM FORECAST IS HOW TO HANDLE THE
OFFSHORE FRONTAL BOUNDARY. THE GFS MODEL IS PRETTY AGGRESSIVE IN
PUSHING IT BACK TO THE WEST AS A WARM FRONT IN RESPONSE TO A
SHORTWAVE TROUGH TRACKING NORTHWARD THROUGH THE WESTERN ATLANTIC AND
IN ASSOCIATION WITH A SURFACE LOW ALONG THE FRONT. THIS WOULD SPREAD
CLOUDS AND RAIN INTO MUCH OF MAINE AND COASTAL NEW HAMPSHIRE FRIDAY
AND FRIDAY NIGHT ESPECIALLY... BUT COULD LAST THROUGH SATURDAY. FOR
NOW THE BEST SOLUTION APPEARS TO BE TO BUY THE WESTWARD MOVEMENT...
BUT NOT AS FAR WEST AS THE GFS. THUS THE BEST PRECIPITATION CHANCES
WILL BE OVER THE EASTERN PART OF THE REGION. SURFACE HIGH PRESSURE
GETS SANDWICHED IN BETWEEN THIS BACKWARD-MOVING WARM FRONT AND AN
APPROACHING TROUGH FROM THE WEST.

MEANWHILE... GFS AND 00Z ECMWF ARE IN STARK DISAGREEMENT ON HOW FAST
TO BRING THE UPPER TROUGH THROUGH THE REGION LATER THIS WEEKEND. THE
GFS IS MORE PROGRESSIVE... WITH A COLD FRONT PUSHING THROUGH
SATURDAY NIGHT. HOWEVER... THE ECMWF DIGS A DEEPER TROUGH AND
SUBSEQUENTLY BRINGS A STRONGER SURFACE LOW UP THE HUDSON VALLEY ON
SUNDAY. AS A RESULT... PRECIPITATION CHANCES IN THE EXTENDED PORTION
OF THE FORECAST ARE A BIT MUDDLED WITH A CHANCE OF RAIN BOTH DAYS
DEPENDING ON THE PROGRESSION OF THE UPPER TROUGH.

TEMPERATURES STAY NEAR NORMAL THROUGH THE PERIOD... WITH HIGH
TEMPERATURES NOT REALLY VARYING MORE THAN ABOUT 5 DEGREES ON EITHER
SIDE OF CLIMATOLOGY. LOWS WILL VARY A BIT MORE DEPENDING ON HUMIDITY
LEVELS EACH NIGHT.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...IFR OR LOWER TONIGHT IN
RA AND FG WITH ISOLD TO SCT TSTMS PSBL. QUICK IMPROVEMENT TO VFR
WED MORNING AS A CD FNT MOVES THRU. REMAINING VFR THRU WEDNESDAY
NGT. S OR SE WINDS COULD GUST TO 35-40 KTS AT TIMES TNGT...
ESPECIALLY AT THE COASTAL TERMINALS...WHICH WILL SWITCH TO W THEN
NW ON WEDNESDAY WITH THE PASSAGE OF THE CD FNT...BUT COULD STILL
GUST IN THE 20-25 KT RANGE. LLWS WILL BE A PROBLEM OVERNIGHT AS A
VERY STRONG LOW LVL JET OF 50 TO 60 KT DESCENDS TO 1000 TO 2000 FT
THRU A GOOD PART OF THE NGT.

LONG TERM...VFR EXPECTED THURSDAY... BUT IFR CEILINGS AND SHOWERS
ARE POSSIBLE ACROSS COASTAL AREAS BEGINNING FRIDAY WITH A
POTENTIAL FOR MVFR OR LOWER LASTING THROUGH THE WEEKEND.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...WILL UPDATE TO
INPUT LATEST OBSERVED DATA RESULTING IN NO MORE THAN A FEW TWEAKS
TO THE PREVIOUS FCST. HAVE ALREADY INCREASED WINDS AND GUSTS A BIT
BASED ON CURRENT BUOYS AND GYX RADAR VAD WIND PROFILE SHOWING 50
TO 55 KT WINDS 2000 FT AGL. WILL CONT THE GLW BUT FCST OCCASIONAL
GUSTS TO STORM FORCE... 50 KT. IN FACT A FEW PEAK GUSTS MAY TOP
OUT CLOSE TO 60 KT OVER THE OPEN WATERS. HOWEVER...NOT EXPECTING
THESE GUSTS TO BE FREQUENT ENOUGH TO WARRANT UPGRADING TO A MARINE
STORM WARNING. SEAS WILL RESPOND APPROACHING 10 FT OVER THE OUTER
WATERS. WINDS SHIFT TO W EARLY WED MORNING...THEN SHIFT TO NW AND
DIMINISH BELOW GALES BY MIDDAY BUT WILL LIKELY NEED AN SCA THROUGH
THE AFTERNOON.

LONG TERM...SEAS GRADUALLY FALL BELOW 5 FEET ON THURSDAY. PRESSURE
GRADIENT REMAINS WEAK THROUGH THE WEEKEND WITH WINDS STAYING BELOW
20 KT.

&&

.HYDROLOGY...
WILL NEED TO KEEP AN EYE THE PEMIGEWASSET RIVER OVERNIGHT...AS IT
LOOKS TO COME CLOSE TO FLOOD STAGE...AND WILL HAVE TO WATCH THE
REACTION OF CREEKS/STREAMS AS WE COULD SEE UP TO AN INCH RAIN IN
2-3 HOURS...WITH OVERNIGHT TOTALS IN THE 1-2" RANGE WITH LOCALLY
HIGHER AMOUNTS.

&&

.TIDES/COASTAL FLOODING...
ALTHOUGH HIGH TIDE PEAKS SHORTLY AFTER 1 AM AT 10.4 FT...AND
SURGE WILL BE A FOOT OR LESS....SEAS OF UP TO 10 FEET COULD
PRODUCE SOME SPLASHOVER OR BEACH EROSION LATE TONIGHT. A COASTAL
FLOOD STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THIS POTENTIAL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR MEZ007>009-012>014-
     018>028.
NH...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NHZ001>010-013-014.
MARINE...GALE WARNING UNTIL 9 AM EDT WEDNESDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Sep 18, 7:02 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
802 PM EDT TUE SEP 18 2012

MEZ007>009-012>014-018>022-NHZ001>010-013-200015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
802 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF SHOWERS WITH STRONG GUSTY WINDS WILL MOVE THROUGH THE
REGION OVERNIGHT. THIS COULD PRODUCE LOCAL WIND GUSTS OF 50 MPH OR
MORE WHICH COULD LEAD TO DOWNED TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF STRONG WIND GUSTS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE WHEN IT IS SAFE TO DO
SO.

ANZ150>154-200015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
802 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

OCCASIONAL STORM FORCE GUSTS OF 50 KNOTS WITH A FEW PEAK GUSTS
NEAR 60 KNOTS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-200015-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
802 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A LINE OF SHOWERS WITH STRONG AND GUSTY WINDS WILL MOVE INTO THE
REGION OVERNIGHT. THIS COULD PRODUCE LOCAL WIND GUSTS OF 50 MPH OR
MORE WHICH COULD LEAD TO DOWNED TREES AND POWER LINES.

SOME SPLASH-OVER AND BEACH EROSION EXPECTED NEAR THE TIME OF
HIGH TIDE TONIGHT. IN ADDITION...A STRONG SOUTHERLY FLOW WILL
ALLOW FOR HIGH WATER IN THE PENOBSCOT BAY REGION. THERE MAY BE
MINOR NUISANCE FLOODING IN A FEW COMMUNITIES IN THIS REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF STRONG WIND GUSTS OR
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE WHEN IT IS SAFE TO DO
SO.

In the hours before

Local storm report, Sep 18, 8:18 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
918 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND DMG CONCORD                 43.21N  71.54W
09/18/2012                   MERRIMACK          NH   AMATEUR RADIO

            TREE DOWN ON HOWARD STREET IN CONCORD.

&&

EVENT NUMBER GYX1200268

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grafton

When
September 19, 12:47 AM EST to 3:01 AM EST
Where
Grafton County, Woodstock to 0.05 mi ENE of Woodstock
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.980, -71.680

Heavy rain caused minor flooding on the Pemigewasset River at Woodstock (flood stage 9.0 ft), which crested at 9.34 ft.

Flood, Carroll

When
September 19, 5:45 AM EST to 7:23 AM EST
Where
Carroll County, 0.2 mi ENE of Conway
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.981, -71.116

Heavy rain caused brief minor flooding on the Saco River at Conway (flood stage 9.0 ft), which crested at 9.06 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414113, 414115.